Duke Mathematical Journal

On fluctuations of eigenvalues of random Hermitian matrices

Kurt Johansson

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J. Volume 91, Number 1 (1998), 151-204.

First available in Project Euclid: 19 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 82B44: Disordered systems (random Ising models, random Schrödinger operators, etc.)
Secondary: 82B05: Classical equilibrium statistical mechanics (general)


Johansson, Kurt. On fluctuations of eigenvalues of random Hermitian matrices. Duke Math. J. 91 (1998), no. 1, 151--204. doi:10.1215/S0012-7094-98-09108-6. http://projecteuclid.org/euclid.dmj/1077231893.

Export citation


  • [Be] C. W. J. Beenakker, Universality of Brézin and Zee's spectral correlator, Nuclear Phys. B 422 (1994), 515–520.
  • [BIZ] D. Bessis, C. Itzykson, and J. B. Zuber, Quantum field theory techniques in graphical enumeration, Adv. in Appl. Math. 1 (1980), no. 2, 109–157.
  • [Bi] P. Billingsley, Convergence of probability measures, John Wiley & Sons Inc., New York, 1968.
  • [BPS] A. Boutet de Monvel, L. Pastur, and M. Shcherbina, On the statistical mechanics approach in the random matrix theory: integrated density of states, J. Statist. Phys. 79 (1995), no. 3-4, 585–611.
  • [BIPZ] E. Brézin, C. Itzykson, G. Parisi, and J. B. Zuber, Planar diagrams, Comm. Math. Phys. 59 (1978), no. 1, 35–51.
  • [BZ] E. Brézin and A. Zee, Universality of the correlations between eigenvalues of large random matrices, Nuclear Phys. B 402 (1993), no. 3, 613–627.
  • [Ch] T. Chan, The Wigner semi-circle law and eigenvalues of matrix-valued diffusions, Probab. Theory Related Fields 93 (1992), no. 2, 249–272.
  • [DS] P. Diaconis and M. Shahshahani, On the eigenvalues of random matrices, J. Appl. Probab. 31A (1994), 49–62.
  • [DGZ] P. Di Francesco, P. Ginsparg, and J. Zinn-Justin, $2$D gravity and random matrices, Phys. Rep. 254 (1995), no. 1-2, 133.
  • [Dy]1 F. Dyson, Statistical theory of the energy levels of complex systems. I, J. Mathematical Phys. 3 (1962), 140–156.
  • [Dy]2 F. Dyson, Statistical theory of the energy levels of complex systems. II, J. Mathematical Phys. 3 (1962), 157–165.
  • [Dy]3 F. Dyson, Statistical theory of the energy levels of complex systems. III, J. Mathematical Phys. 3 (1962), 166–175.
  • [FFS] R. Fernandez, J. Fröhlich, and A. D. Sokal, Random walks, critical phenomena, and triviality in quantum field theory, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1992.
  • [Fo] P. J. Forrester, Global fluctuation formulas and universal correlations for random matrices and log-gas systems at infinite density, Nuclear Phys. B 435 (1995), no. 3, 421–429.
  • [GVZ] Giannoni, M.-J. and Voros, A. and Zinn-Justin, J., eds., Chaos et physique quantique, North-Holland Publishing Co., Amsterdam, 1991.
  • [HZ] J. Harer and D. Zagier, The Euler characteristic of the moduli space of curves, Invent. Math. 85 (1986), no. 3, 457–485.
  • [He] Helminck, G., ed., Geometric and quantum aspects of integrable systems (The Netherlands, 1992), Lecture Notes in Physics, vol. 424, Springer-Verlag, Berlin, 1993.
  • [Ja] D. M. Jackson, On an integral representation for the genus series for $2$-cell embeddings, Trans. Amer. Math. Soc. 344 (1994), no. 2, 755–772.
  • [Jo1] K. Johansson, On Szegő's asymptotic formula for Toeplitz determinants and generalizations, Bull. Sci. Math. (2) 112 (1988), no. 3, 257–304.
  • [Jo2] K. Johansson, On random matrices from the compact classical groups, Ann. of Math. (2) 145 (1997), no. 3, 519–545.
  • [LMS] D. S. Lubinsky, H. N. Mhaskar, and E. B. Saff, A proof of Freud's conjecture for exponential weights, Constr. Approx. 4 (1988), no. 1, 65–83.
  • [Ma] A. P. Magnus, On Freud's equations for exponential weights, J. Approx. Theory 46 (1986), no. 1, 65–99.
  • [Me] M. L. Mehta, Random matrices, Academic Press Inc., Boston, MA, 1991.
  • [MS1] H. N. Mhaskar and E. B. Saff, Where does the sup norm of a weighted polynomial live? (A generalization of incomplete polynomials), Constr. Approx. 1 (1985), no. 1, 71–91.
  • [MS2] H. N. Mhaskar and E. B. Saff, Weighted analogues of capacity, transfinite diameter, and Chebyshev constant, Constr. Approx. 8 (1992), no. 1, 105–124.
  • [Mu] N. I. Muskhelishvili, Singular integral equations. Boundary problems of function theory and their application to mathematical physics, P. Noordhoff N. V., Groningen, 1953.
  • [Ok] K. Okikiolu, An analogue of the strong Szegö limit theorem for a Sturm-Liouville operator on the interval, preprint.
  • [P] H. D. Politzer, Random-matrix description of the distribution of mesoscopic conductance, Phys. Rev. B 40 (1989), 11917–11919.
  • [Po] C. E. Porter, Statistical Theories of Spectra: Fluctuations, Academic Press, New York, 1965.
  • [Sz1] G. Szegö, Orthogonal Polynomials, American Mathematical Society Colloquium Publications, vol. 23, American Mathematical Society, New York, 1939.
  • [Sz2] G. Szegö, On certain Hermitian forms associated with the Fourier series of a positive function, Comm. Sém. Math. Univ. Lund [Medd. Lunds Univ. Mat. Sem.] 1952 (1952), no. Tome Supplementaire, 228–238.
  • [TW] C. A. Tracy and H. Widom, Fredholm determinants, differential equations and matrix models, Comm. Math. Phys. 163 (1994), no. 1, 33–72.
  • [Tr] F. G. Tricomi, Integral equations, Pure and Applied Mathematics. Vol. V, Interscience Publishers, Inc., New York, 1957.
  • [We1] H. Weyl, Theorie der Darstellungen kontinuerlichen halbeinfacher Gruppen durch lineare Transformationen, I, Math. Zeit. 23 (1925), 271–309.
  • [We2] H. Weyl, The Classical Groups. Their Invariants and Representations, Princeton University Press, Princeton, N.J., 1939.